Alert archive / Hawaii / Wind Advisories in 2009

Wind Advisory 18, NWS Honolulu, HI

March 19, 2009Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Mar 19, 2009, 8:28 PM HST for Hawaii County, Hawaii. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 19, 2009, 8:28 PM HST (06:28 UTC)
Expired
Mar 20, 2009, 4:58 AM HST
In force
9 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 6.5 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2009-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2009-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
788 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWHW70 PHFO 200628
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
828 PM HST THU MAR 19 2009

...STRONG WINDS ARE OCCURRING ACROSS THE BIG ISLAND SUMMITS...

.AN UPPER LEVEL TROUGH PASSING OVER THE STATE HAS ACCELERATED
WINDS ALONG THE BIG ISLAND SUMMITS. THESE STRONG WINDS ARE
EXPECTED TO CONTINUE THROUGH MOST OF THE NIGHT THEN WEAKEN INTO
TOMORROW MORNING.

HIZ028-201600-
/O.NEW.PHFO.WI.Y.0018.090320T0628Z-090320T1600Z/
BIG ISLAND SUMMITS-
828 PM HST THU MAR 19 2009

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST FRIDAY. 

WINDS OF 25 TO 40 MPH WITH HIGHER GUSTS REACHING 50 MPH ARE
EXPECTED TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$


DEJESUS
1 follow-up statement
000 
WWHW70 PHFO 201458
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
458 AM HST FRI MAR 20 2009

HIZ028-201600-
/O.CAN.PHFO.WI.Y.0018.000000T0000Z-090320T1600Z/
BIG ISLAND SUMMITS-
458 AM HST FRI MAR 20 2009

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

SUSTAINED WINDS ACROSS THE BIG ISLAND SUMMITS HAVE DECREASED
BELOW 30 MPH.

$$

DEJESUS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 19, 4:00 PM HST, 4 hours 28 minutes earlier.

Area forecast discussion, Mar 19, 4:00 PM HST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 PM HST THU MAR 19 2009

.SYNOPSIS...
A STRONG HIGH FAR TO THE NORTH WILL SHIFT SLOWLY SOUTHEASTWARD.
TRADE WINDS WILL INCREASE A BIT THROUGH THE WEEKEND AND PERSIST INTO
NEXT WEEK. AN UPPER LEVEL TROUGH OVER THE ISLANDS IS PROGRESSING
EASTWARD. BEHIND IT SKIES WILL BE CLEARING. CONDITIONS WILL HOWEVER
REMAIN SOMEWHAT UNSTABLE TONIGHT AND FRIDAY WITH LOCALLY HEAVY
SHOWERS ESPECIALLY OVER THE WINDWARD SIDES OF MAUI AND THE BIG
ISLAND.

&&

.DISCUSSION...
AFTERNOON BALLOON SOUNDING STILL INDICATE MOIST UNSTABLE CONDITIONS
OVER THE BIG ISLAND. EXTENSIVE CLOUDINESS HAS INHIBITED THE
AFTERNOON HEATING AND SUBSEQUENT STRONG CONVECTION. THERE HAS BEEN
PRECIPITATION OVER WINDWARD AREAS OF THE BIG ISLAND AND MAUI.
DESPITE CLEARING OF CIRRUS OVER KAUAI...AN INDICATION OF A SHIFT IN
THE TROUGH...A SHORT WAVE MOVES THROUGH THIS UPPER TROUGH TONIGHT
AND THEN COOL AIR ALOFT REMAINS OVER THE ISLANDS FRIDAY. CONVECTION
MAY APPEAR OVER PRIMARILY OCEAN AREAS TONIGHT AROUND THE SMALLER
ISLANDS. IN GENERAL TRADE SHOWERS WILL FAVOR THE WINDWARD AND
MOUNTAIN AREAS OF ALL ISLANDS THROUGH THE WEEKEND.

COMPUTER MODELS STILL HOLD SOME MOISTURE NEAR THE BIG ISLAND AND
MAUI AREA AND THE JET CORE SHIFTS OVER THEM BEFORE IT EXITS TO THE
NORTHEAST. CONSEQUENTLY EXPECT WETTEST CONDITIONS TONIGHT THROUGH
FRIDAY MORNING FOR WINDWARD SECTION OF BOTH THESE ISLANDS.

WINTER WEATHER ADVISORY ON THE BIG ISLAND SUMMITS HAS BEEN EXTENDED
THROUGH PART OF TONIGHT. ONLY ISOLATED SNOW SHOWERS EXPECTED FRIDAY
AFTERNOON AT HIGHEST ELEVATIONS.

&&

.MARINE...
THE STRONG SURFACE HIGH THAT IS FAR TO THE NORTH IS MOVING SLOWLY
SOUTHEASTWARD.  WITH THE UPPER TROUGH ABSENT TRADES WILL BUILD TO
THE MODERATE TO FRESH CATEGORY THIS WEEKEND. THIS WOULD IMPLY SMALL
CRAFT ADVISORY CRITERIA BY EARLY SATURDAY FOR THE TYPICALLY
WINDIEST CHANNELS AND WATERS SOUTH OF THE BIG ISLAND.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FOR THE BIG ISLAND SUMMITS UNTIL MIDNIGHT
TONIGHT.

&&

HOAG

Nearby

Wind Advisories in Hawaii, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.